Don’t mix up concentrated “ibuprofen infant drops” with “children’s ibuprofen”

 

Ibuprofen is s an over-the-counter (OTC) medicine that parents might give their child to relieve minor aches and pains or reduce a fever. For children, it is available in chewable tablets (100 mg each) and an oral suspension (liquid). But parents may not be aware that there are two different concentrations of the oral suspension. Ibuprofen for infants contains 50 mg per 1.25 mL (40 mg per mL) and is often called “infant drops.” This medicine is for 6- to 23-month-old babies who weigh 12 to 23 pounds (5.5 to 10.5 kilograms [kg]). Babies may not be able to swallow a large amount of medicine. So, ibuprofen for infants is more concentrated than ibuprofen for children.

Ibuprofen for children contains 100 mg per 5 mL (20 mg per mL). This medicine is for 2- to 11-year-old children who weigh 24 to 95 pounds (10.9 to 43.1 kg). If a parent gives a child the more concentrated infant’s ibuprofen, an overdose might occur. If a parent gives an infant the less concentrated children’s ibuprofen, the infant might not receive enough medicine to be effective. If given too much ibuprofen, babies may show signs of sleepiness and fussiness, or they may have breathing difficulties if the overdose is serious. If children are given too much, it could cause nausea, vomiting, diarrhea, headache, stomach bleeding, and kidney damage.

How mistakes happen

Most stores and pharmacies that carry infant’s and children’s ibuprofen routinely stock both concentrations. The carton and bottle labels of the two concentrations sometimes look similar, making it difficult for parents to tell them apart. So, parents might buy the wrong concentration of ibuprofen liquid without knowing it.                         

Another way that mistakes can happen is linked to the instructions that parents receive when their child is discharged from the hospital. If the doctor wants the parents to give their child ibuprofen at home, they often prescribe the exact dose in milligrams (mg). But liquid medicines are given to children in milliliters (mL). So, on the written discharge instructions, some hospital computer systems will automatically convert the mg dose to a mL amount to help parents measure each dose accurately. This may cause a mistake if the ibuprofen concentration that the parents buy or have at home is different than what the hospital computer system uses to covert the dose.

Examples of mistakes

One hospital reported a close call involving a 13-month-old baby who was discharged from an ambulatory surgery unit. The baby’s mother was concerned because she was familiar with giving her child less text than 2 mL of ibuprofen. The mother had a bottle of the more concentrated infant drops at home (50 mg per 1.25 mL). She typically gave her baby 1.85 mL of the infant’s ibuprofen, as instructed on the label of the bottle for her 19-pound (8.6 kg) baby. However, the discharge instructions said to give her baby 4.3 mL of ibuprofen for each dose. The mother called the hospital to question the dose. Investigation showed that the baby’s doctor had prescribed 86 mg of ibuprofen every 6 hours as needed. But the computer had converted the 86 mg to 4.3 mL using the less concentrated children’s ibuprofen (100 mg per 5 mL). A hospital nurse was then able to tell the mother the right amount of ibuprofen to give to her child for each dose after confirming which concentration she had at home.

In another case, a doctor prescribed ibuprofen 70 mg every 6 hours for an 11-month-old baby who was being discharged from the hospital. The baby’s mother read the discharge instructions, which said to give her child 3.5 mL of the medicine for each dose. Again, the computer used the less concentrated children’s ibuprofen (100 mg per 5 mL) to determine the amount for each dose. Unfortunately, the baby’s mother bought the more concentrated infant drops (50 mg per 1.25 mL) and gave her baby 3.5 mL for each dose as instructed. So, instead of receiving 70 mg, the baby received 140 mg per dose. Fortunately, the baby was not harmed.

Here’s what you can do: To determine the safe dose for children, you will need to know both your child’s weight as well as the concentration of ibuprofen liquid. Ideally, there should be just one concentration of ibuprofen liquid, similar to acetaminophen. But until that happens, take the following steps to reduce the risk of mix-ups and serious harm from ibuprofen overdoses:

• When talking with healthcare providers, let them know your child’s weight and which concentration of ibuprofen you have on hand or will buy. To be clear, refer to the more concentrated ibuprofen (50 mg per 1.25 mL) as “infant drops.” Refer to the less concentrated form (100 mg per 5 mL) as “children’s ibuprofen.”

• Before you leave the hospital or healthcare provider’s office, be sure you understand the dose (mg) and volume (mL) for each dose based on the concentration you will be using.

• Always read and follow the instructions on the ibuprofen label of the specific medicine you are using.

• Measure each dose carefully using a dosing cup or oral syringe that came with the medicine; never use household measuring spoons, tablespoons, or teaspoons.

• Reread the directions before every dose. As children grow, their doses change over time.

• Never give more than four doses in one day. Write down the time each dose is given and wait 6 hours before giving the next dose. Giving another dose too soon could lead to serious side effects.

• Do not give ibuprofen to babies younger than 6 months, unless directed by the baby’s doctor.

• If your child has been given (or takes) more than the recommended dose, contact your local poison center (1-800-222-1222; available 24 hours a day, year round). Tell poison control your child’s age, weight, gender, how much ibuprofen was given (or taken), and when the last dose was given (or taken). If you cannot get to a phone or computer, go to the nearest emergency department immediately. Do not wait for symptoms to start, as some children will not show symptoms right away.

Created on April 23, 2021

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work